Iowa, 2008Flash Flooding and Flooding in Iowa, July 24 to 25, 2008
July 24 to 25, 2008 · NWS DMX · 33 events in 6 counties and zones
A strong warm front was positioned southwest of Iowa during the early morning of the the 24th. A 40 to 50 kt low level jet transported a considerable amount of moisture northeast across the frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $775,000
- Crop damage
- $1.0 million
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong warm front was positioned southwest of Iowa during the early morning of the the 24th. A 40 to 50 kt low level jet transported a considerable amount of moisture northeast across the frontal boundary. Precipitable water values increased to 2.25 to 2.5 inches over the southwest half of Iowa. Thunderstorms formed in the strong theta-e advection zone across northeast Nebraska into west central Iowa through the night. They intensified during the predawn hours and continued through the morning. Very heavy rainfall occurred in a 30 to 40 mile wide band extending from southeast of Atlantic, southeastward through the Creston area into Lamoni. Widespread rainfall of 5 to 9 inches occurred in this area, with most of the rain falling in less than 6 hours. Flooding was widespread in this band with U.S. Highways 169, 65 and 34 all closed in places due to high water. Numerous county roads were flooded, with some washouts occurring and a few bridges being washed out. A report from the Sun Valley Lake area of Ringgold County indicated that boats on the lake were floating from their lifts and houses around the lake were threatened. Farmers in the area expressed that they had never seen flooding like this so late in the season. There were intermittent thunderstorms during the afternoon, then another line of strong thunderstorms developed over southwest Iowa. They set up in a line extending along to just northeast of the area of heavy flooding that occurred during the morning and into the afternoon. Renewed flash flooding took place over Ringgold County, with nearly all roads closed in parts of the county. The excessive rain from the previous 24 hours lead to general flooding over south central Iowa. Floods continued through the following day with numerous roads closed, especially in Lucas and Wayne Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 10:56 PM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 23, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT WED JUL 23 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
CURRENT TSRA ENTERING WRN IA WILL HAVE A HARD TIME FIGHTING AGAINST
THE DRY AIR INFLO FRM THE ESELY FLOW TO THE EAST AND EXPECT THIS
AREA TO WEAKEN. FOCUS WILL TURN TO THE BNDRY TO THE S AND
W...COMBINED WITH THE LLJ SETTING UP LATER TONIGHT. MDLS
INDICATIONG 40 KTS FLOWING INTO 20...SO DECENT CONVERGENCE SHUD BE
IN PLACE. SEE LTL CHC FOR SVR TNGT...BUT RAFL WILL NEED TO BE
WATCHED. PWAT VALUES RISE SIGNIFICANTLY OVR NGT WITH SOUNDING
NEARLY SATURATED BY MRNG. QUES FOR THU WILL BE IF WE CAN BRK OUT AT
ALL. FEEL THE SWRN PART OF THE CWA HAS THE BEST CHC FOR BREAKING
OUT FOR A FEW HRS AND WUD THEREFORE HAVE THE BEST CHC FOR SVR WX.
LOOK FOR SOME REDEVELOPMENT AND THEN AREA GRDULY SINKING SWD THU
NGT. NWLY FLOW CONT OVR THE ARE WITH STEADY PROGRESSION OF S/WVS.
NEXT ROUND LKLY FOR LATER SAT NGT INTO SUN. PROGRESSION CONTINUES
INTO EARY NEXT WEEK WITH NO REAL LET UP IN SIGHT ATTM. TEMPS NOT
LIKELY TO STRAY MUCH FROM NORM XCP FOR THU...WHERE CLOUDS WILL HOLD
THE AREA WELL BLO NORM FOR MAX.
&&
.AVIATION...24/06Z
LIGHT SHOWERS CONTINUE MOVE OVER CENTRAL IOWA THOUGH IS FALLING WITH
VFR CONDITIONS. THUNDERSTORMS DEVELOPING WEST OF THE MISSOURI RIVER
AND WILL MOVE INTO WRN IA LATER TONIGHT. MAIN SITES AFFECTED WILL BE
DSM THEN LATER OTM. MVFR CEILINGS EXPECTED FOR A PERIOD ALL SITES AS
THIS SYSTEM PASSES. ADDITIONAL MVFR CEILINGS MAINLY NORTH EXPECTED
AFTER 00Z.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...KINNEY
LONG TERM...MS JUL 08
AVIATION...DONAVON
Hazardous weather outlook, Jul 23, 2:22 PM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT WED JUL 23 2008
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-241100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
322 PM CDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA TONIGHT. AT THIS
TIME THERE IS VERY LITTLE CHANCE OF SEVERE WEATHER...BUT IT CANNOT
BE COMPLETELY RULED OUT OVER FAR WESTERN IOWA. LARGE HAIL AND
DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS IN THE STRONGEST
STORMS. LOCALLY HEAVY HEAVY RAIN IS POSSIBLE LATE
TONIGHT...HOWEVER WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THURSDAY...AND INTERMITTENTLY THROUGH NEXT TUESDAY. THERE WILL BE
A SLIGHT RISK FOR SEVERE WEATHER THURSDAY INTO THURSDAY NIGHT.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS WITH THE
THUNDERSTORM ACTIVITY...AS WELL AS LOCALLY HEAVY RAINFALL. AGAIN
WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.
Event by event
16 heavy rain, 14 flash flood, 3 flood. Local standard time, as filed.
Heavy Rain, Ringgold
- When
- July 24, 12:00 AM CST to 10:21 AM CST
- Where
- Ringgold County, 3 mi ENE of Ellston
- Reported by
- Broadcast Media
- Coordinates
- 40.847, -94.047
KCCI television reported that a trained spotter had 9 inches of rain so far this morning.
Heavy Rain, Adams
- When
- July 24, 12:30 AM CST to 6:30 AM CST
- Where
- Adams County, 2.14 mi SSE of Williamson
- Reported by
- Broadcast Media
- Coordinates
- 41.120, -94.560
From KCCI TV viewer. Small creek near their farm was well over its banks. This creek feeds the Nodaway River. Rainfall was 5.8 inches.
Heavy Rain, Adams
- When
- July 24, 12:30 AM CST to 9:49 AM CST
- Where
- Adams County, 2.14 mi SSE of Williamson
- Reported by
- Broadcast Media
- Coordinates
- 41.120, -94.560
Rainfall of 7.5 inches and still raining lightly.
Heavy Rain, Ringgold
- When
- July 24, 12:30 AM CST to 6:16 AM CST
- Where
- Ringgold County, Tingley
- Reported by
- Broadcast Media
- Coordinates
- 40.850, -94.200
From a KCCI TV viewer it was reported that 5 inches of rain had fallen.
Heavy Rain, Ringgold
- When
- July 24, 12:30 AM CST to 6:19 AM CST
- Where
- Ringgold County, 0.69 mi N of Beaconsfield
- Reported by
- COOP Observer
- Coordinates
- 40.810, -94.050
Rainfall report of 4.32 inches was received.
Heavy Rain, Ringgold
- When
- July 24, 12:30 AM CST to 7:00 AM CST
- Where
- Ringgold County, 0.87 mi SW of Mt Ayr
- Reported by
- COOP Observer
- Coordinates
- 40.710, -94.240
A rainfall report of 4.26 inches was received.
Heavy Rain, Ringgold
- When
- July 24, 12:30 AM CST to 10:30 AM CST
- Where
- Ringgold County, 1.25 mi WSW of Mt Ayr
- Reported by
- Trained Spotter
- Coordinates
- 40.710, -94.250
A spotter reported rainfall of 6.50 inches.
Heavy Rain, Union
- When
- July 24, 12:30 AM CST to 2:35 AM CST
- Where
- Union County, 0.52 mi E of Creston Arpt
- Reported by
- AWOS
- Coordinates
- 41.020, -94.360
The Creston AWOS site reported 3.83 inches of rainfall.
Heavy Rain, Union
- When
- July 24, 12:30 AM CST to 6:04 AM CST
- Where
- Union County, 0.52 mi E of Creston Arpt
- Reported by
- AWOS
- Coordinates
- 41.020, -94.360
Creston ASOS reported 5.10 inches of rain so far.
Heavy Rain, Union
- When
- July 24, 12:30 AM CST to 6:00 AM CST
- Where
- Union County, 1.73 mi NW of Creston Arpt
- Reported by
- COOP Observer
- Coordinates
- 41.040, -94.390
A coop observer reported 4.50 inches of rainfall.
Heavy Rain, Union
- When
- July 24, 12:30 AM CST to 7:24 AM CST
- Where
- Union County, 0.87 mi SE of Creston
- Reported by
- Broadcast Media
- Coordinates
- 41.060, -94.360
Rainfall of 4.16 inches was reported.
Heavy Rain, Union
- When
- July 24, 12:30 AM CST to 7:46 AM CST
- Where
- Union County, 0.87 mi SE of Creston
- Reported by
- CoCoRaHS
- Coordinates
- 41.060, -94.360
Measured rainfall of 4.75 inches.
Heavy Rain, Decatur
- When
- July 24, 1:30 AM CST to 7:36 AM CST
- Where
- Decatur County, 0.52 mi W of Lamoni
- Reported by
- Broadcast Media
- Coordinates
- 40.620, -93.940
Report from KCCI schoolnet site of 4.75 inches of rain.
Flash Flood, Ringgold
- When
- July 24, 5:30 AM CST to 11:30 AM CST
- Where
- Ringgold County, 2.09 mi SW of Beaconsfield to 4.11 mi ESE of Beaconsfield
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.780, -94.080
Water over County Road J25 due to Lotts Creek between County Highway P64 and County Highway P68 just north of Kellerton.
Flash Flood, Adams
- When
- July 24, 9:15 AM CST to 10:00 AM CST
- Where
- Adams County, 0.85 mi NNW of Stringtown to 0.62 mi NNE of Stringtown
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.982, -94.575
The Adams County law enforcement reported that highway 34 was closed at Sycamore Ave near Stringtown due to water over the road, County Road H45 was closed southeast of Corning and anther road was closed near Mount Etna. Widespread street flooding was reported as well in Prescott and Corning.
Flash Flood, Ringgold
- When
- July 24, 10:21 AM CST to 11:30 AM CST
- Where
- Ringgold County, 1.32 mi N of Ellston to 2.1 mi NNE of Ellston
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.849, -94.096
Nine inches of rain has fallen so far. In the Sun Valley Lake Area, water was over the sea wall, boats were floating off their lifts. Many roads were flooded. Worst flooding seen in years with houses threatened.
Flash Flood, Ringgold
- When
- July 24, 10:28 AM CST to 11:28 AM CST
- Where
- Ringgold County, 1.73 mi NE of Mt Ayr to 1.17 mi ENE of Mt Ayr
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -94.210
Local law enforcement reported a bridge washed out on 210th Ave west of P54 as well as widespread flooding and numerous gravel roads under water throughout the county.
Flash Flood, Decatur
- When
- July 24, 10:30 AM CST to 11:00 AM CST
- Where
- Decatur County, 5.53 mi NW of Terre Haute to 4.59 mi NW of Terre Haute
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.728, -93.954
Local law enforcement reports the bridge on Elk Chapel Road just south of Highway 2 was under a foot of water.
Flash Flood, Decatur
- When
- July 24, 10:30 AM CST to 2:30 PM CST
- Where
- Decatur County, 2.71 mi WNW of Pleasanton to 3.39 mi ESE of Davis City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.590, -93.750
Water has partially washed out 240th Ave.
Flash Flood, Decatur
- When
- July 24, 10:30 AM CST to 2:30 PM CST
- Where
- Decatur County, 1.05 mi E of Davis City to 3.19 mi NNE of Davis City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.630, -93.780
Water was eroding the gravel from 275th St.
Flash Flood, Decatur
- When
- July 24, 10:30 AM CST to 2:30 PM CST
- Where
- Decatur County, 4.42 mi WNW of Lamoni to 4.2 mi WNW of Lamoni
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.640, -94.010
Water was over 280th Street 1 mile west of County Road R14.
Flash Flood, Ringgold
- When
- July 24, 10:58 AM CST to 11:30 AM CST
- Where
- Ringgold County, 1.01 mi WNW of Kellerton to 1.6 mi W of Kellerton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.704, -94.068
Ringgold County Emergency Manager reports closures due to water over the road on Highway 2 three miles west of Kellerton and on County Road P64 north and south of Highway 2. Numerous gravel roads were flooded throughout the county.
Flash Flood, Ringgold
- When
- July 24, 10:58 AM CST to 11:30 AM CST
- Where
- Ringgold County, 2.78 mi N of Mt Ayr to 2.66 mi NNW of Mt Ayr
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.760, -94.231
Ringgold County Emergency Management reports Highway 169 closed about a mile north of Mt. Ayr due to high water.
Flash Flood, Ringgold
- When
- July 24, 12:50 PM CST to 3:50 PM CST
- Where
- Ringgold County, 1.23 mi E of Delphos to 2.72 mi SSW of Mt Ayr Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.669, -94.307
Highway 169 north of Mount Ayr was open, but remained closed south of Mount Ayr. Highway 2 was closed and County road P68 was closed north of Highway 2. Closures due to water over the road.
Flash Flood, Union
- When
- July 24, 12:50 PM CST to 3:50 PM CST
- Where
- Union County, 1.48 mi NNE of Creston Arpt to 4.72 mi SE of Creston
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.040, -94.360
Pole and Cherry Streets were closed due to high water over the road from the south end of Creston south to 270th Street.
Heavy Rain, Wayne
- When
- July 24, 8:30 PM CST to July 25, 3:48 AM CST
- Where
- Wayne County, 2.32 mi SSE of Allerton
- Reported by
- Emergency Manager
- Coordinates
- 40.670, -93.350
Evening rainfall was reported as 5.20 inches.
Heavy Rain, Wayne
- When
- July 24, 8:30 PM CST to July 25, 4:52 AM CST
- Where
- Wayne County, 1.57 mi W of Seymour
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -93.150
Rainfall since Thursday evening was 6.30 inches, with a 24 hour total of 8.40 inches.
Flash Flood, Ringgold
- When
- July 24, 9:00 PM CST to 11:00 PM CST
- Where
- Ringgold County, 2.74 mi W of Knowlton to 2.6 mi WNW of Knowlton
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.812, -94.382
Heavy rainfall put the Platte River out of its banks and flash flooding was reported with water over County Road J23. The Sheriffs office has declared all roads closed north of County Road J23. County road P27 was also closed.
Heavy Rain, Wayne
- When
- July 24, 10:00 PM CST to 11:21 PM CST
- Where
- Wayne County, 1.57 mi W of Seymour
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -93.150
Five inches of rain has fallen this evening.
Flash Flood, Wayne
- When
- July 25, 3:48 AM CST to 5:15 AM CST
- Where
- Wayne County, 1.12 mi ENE of Millerton to 1.54 mi ESE of Millerton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.854, -93.279
Highway J22 was closed and inundated by high water near the railroad underpass. Several other gravel roads were inundated throughout the county.
Flood, Wayne
- When
- July 25, 5:15 AM CST to 5:00 PM CST
- Where
- Wayne County, 2.14 mi NNE of Promise City to 3.23 mi SSW of Confidence
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -93.140
Water over 200th Ave South of the bridge over the Chariton River. Road was under water for about one quarter of a mile.
Flood, Lucas
- When
- July 25, 7:35 AM CST to 9:00 PM CST
- Where
- Lucas County, 3.84 mi SSW of Lucas to 3.49 mi SW of Lucas
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 40.981, -93.506
Flooding over the roads in Stephens State Forest.
Flood, Lucas
- When
- July 25, 1:13 PM CST to 9:00 PM CST
- Where
- Lucas County, 0.37 mi SW of Lucas to 1.77 mi ESE of Lucas
- Cause
- Heavy Rain
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 41.027, -93.476
Local law enforcement reported that Highway 65 was being closed just south of Highway 34 due to water over the road from White Breast Creek.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106340, 106305, 106307, 106312, 106314, 106316, 106323, 106325, 106327, 106328, 106334, 106337, 106309, 106367, 106363, 106369, 106371, 106364, 106485, 106491, 106497, 106374, 106376, 106672, 106675, 106944, 106945, 106673, 106676, 106946, 106947, 106959, 106960.